Alert archive / West Virginia / Areal Flood Warnings in 2011

Areal Flood Warning 4, NWS Charleston, WV

March 6, 2011Pocahontas County, West Virginia

NWS Charleston, WV issued this areal flood warning at Mar 6, 2011, 8:35 AM EST for Pocahontas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 8:35 AM EST (13:35 UTC)
Expired
Mar 6, 2011, 11:30 AM EST
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Mar 6, 6:29 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 6, 6:29 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
629 AM EST SUN MAR 6 2011

.SYNOPSIS...
RAIN AND SNOW ENDING FROM WEST TO EAST TODAY AS STRONG COLD FRONT
EXITS. DRY WITH WARMER TEMPERATURES MONDAY AND TUESDAY AS SUNSHINE
RETURNS UNDER HIGH PRESSURE. RAIN RETURNS MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
MORNING UPDATE...MAIN UPDATE WAS TO CHANGE RAIN TO SNOW FASTER
BEHIND COLD FRONT AS COLD ENOUGH AIR WORKS IN QUICKLY PER OBS AND
RADAR. HOWEVER...TIMING OF THE COLD FRONT IS ON TRACK...AND THE
ENDING OF THE PRECIP. WITH THE GROUND SO WARM AND SURFACE
TEMPERATURES HOVERING AROUND THE FREEZING MARK EARLY THIS MORNING
WHERE THE PRECIP HAS CHANGED TO SNOW...WHATEVER STICKS ON GRASSY
SURFACES WILL QUICKLY MELT BY MID MORNING. ONLY EXCEPTION WILL BE
THE HIGHER ELEVATIONS OF THE MOUNTAINS WHERE THE INCH OR TWO OF SNOW
THAT FALLS LATER THIS MORNING MAY LINGER ON THE GROUND LONGER AS
TEMPERATURES WILL BE COOLER UP THERE. OTHERWISE...MOST OF THE PRECIP
WILL END IN THE LOWLANDS BY AFTERNOON...AND IN THE MOUNTAINS BY
EVENING. TEMPERATURES MAY ACTUALLY RECOVER A FEW DEGREES THIS
AFTERNOON...DESPITE THE COLD ADVECTION...THANKS TO A STRENGTHENING
MARCH SUN.

WILL LIKELY CANCEL FLOOD WATCH IN THE WEST NEXT COUPLE OF HOURS AFTER
PRECIP STOPS AND MAKE SOME PHONE CALLS ON THE SITUATION THERE. WILL
CONTINUE WATCH IN THE EAST AS SOUTHERN SHORT WAVE TRACKING JUST
SOUTH AND EAST OF US WILL STILL AFFECT AT LEAST THE MOUNTAINS INTO
THE AFTERNOON.

PREVIOUS DISCUSSION...
AT 07Z...COLD FRONT WAS LOCATED JUST WEST OF A LINE FROM
MIDDLEBOURNE...TO CHARLESTON...TO WILLIAMSON. THIS FRONT WILL
CONTINUE TO PUSH EAST...EXITING THE MOUNTAINS OF WEST VIRGINIA
SOMEWHERE AROUND 10-12Z. BEHIND THE FRONT...TEMPS ARE BEGINNING TO
FALL...WITH RAIN ALREADY CHANGING OVER TO SNOW OR MIXED PRECIP IN
CENTRAL OHIO. MODEL SOUNDINGS AND OBSERVATIONS TO THE NORTH INDICATE
A BRIEF PERIOD OF SLEET MAY EVEN BE POSSIBLE THIS MORNING...BUT MOST
PRECIP SHOULD BE IN THE FORM OF SNOW OR A RAIN/SNOW MIX. NOT REALLY
EXPECTING ANY ACCUMULATIONS FROM THIS EVENT...AS GROUND REMAINS
QUITE WARM...AND MANY LOCATIONS ARE NOT EXPECTED TO FALL TO OR BELOW
FREEZING DURING THE DAY. ONLY PLACE EXPECTING ANY ACCUMULATIONS WILL
BE NORTHERN MOUNTAIN ZONES...WHERE MAYBE AN INCH OR LESS MAY
ACCUMULATE.

FLOOD WATCH CONTINUES TO REMAIN IN EFFECT THIS MORNING. AT THIS
POINT...LOOKING LIKE BEST CHANCES FOR CONTINUED HEAVY PRECIP WILL BE
MAINLY EAST OF A CRW-CKB LINE...AS SURFACE WAVE RIDING ALONG THE
COLD FRONT...IN ADDITION TO GOOD JET DYNAMICS...ENHANCE PRECIP IN
EASTERN ZONES. STILL A POSSIBILITY THAT SEVERAL RIVERS COULD GO INTO
FLOOD...BUT WILL KNOW MORE ABOUT THIS AS CURRENT EVENT CONTINUES TO
EVOLVE.

SHOWERS WILL TAPER OFF AS THE DAY PROGRESSES...AS ATMOSPHERE BEGINS
TO DRY OUT. LIGHT UPSLOPE SNOW SHOWERS WILL CONTINUE FOR MUCH OF THE
NIGHT...BUT WILL TAPER OFF TOMORROW MORNING AS HIGH PRESSURE BUILDS
INTO THE REGION...AND THE FLOW BECOMES LESS FAVORABLE FOR UPSLOPE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH AND DRY IN THE SHORT TERM AS ONE SYSTEM DEPARTS AND BEFORE THE
NEXT SYSTEM ARRIVES. HAVE SKIES CLEARING OUT MONDAY
MORNING...LEADING TO A BEAUTIFUL START TO THE WORK WEEK. STUCK CLOSE
TO PREVIOUS FORECAST MONDAY AS HIGH PRESSURE DIPS IN FROM THE NORTH
AND KEEPS THINGS CONSISTENT WITH GUIDANCE. KEEPING TEMPS ON THE COOL
SIDE OF MOS TUES MORNING AS CLEAR SKIES SHOULD REMAIN IN THE PICTURE
ALLOWING GOOD RADIATIONAL COOLING.

WAA RETURNS TUES WITH INCREASING SOUTHERLY FLOW AHEAD OF THE NEXT
SYSTEM POISED TO IMPACT CWA WEDS AND THURS. BUMPED UP TEMPS A FEW
DEGREES TUES AS LATEST GUIDANCE IS SUGGESTING CLEARING TREND IN THE
WARM SECTOR. ONLY TWEAKED POPS LEADING INTO THE COLD FRONT ON
WEDS...AS THE TIMING LOOKS TO BE CONSISTENT WITH PREVIOUS FORECAST.
ONCE AGAIN...WILL NEED TO MONITOR PRECIPITATION TOTALS WITH NEXT
SYSTEM...AS SOILS WILL BE NEAR SATURATION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN SURPRISINGLY GOOD AGREEMENT OPERATIONALLY AND FROM AN
ENSEMBLE STANDPOINT...ESPECIALLY INITIALLY...ON NEXT SYSTEM THAT
CARRIES THROUGH DURING MIDWEEK. RAIN TO SPREAD IN WEDNESDAY AHEAD OF
THE FRONT...WHICH THEN PASSES THROUGH WEDNESDAY NIGHT. FLOW LOOKS
PROGRESSIVE ENOUGH TO LIMIT RAINFALL AMOUNTS TO ROUGHLY ABOUT AN
INCH...HOWEVER...THIS WILL HAVE TO BE WATCHED IN CASE OF SMALLER
DETAILS LIKE SECONDARY WAVE OF LOW PRESSURE THAT COULD HANG UP PACE
OF FRONT. ON THAT NOTE...MODEL DISAGREEMENT ALSO BECOMES MORE OF AN
ISSUE AS THE FRONT IS HEADING OUT. OVERALL...CONCERN NOT GREAT FROM
A HYDROLOGY STANDPOINT...BUT WILL HAVE TO MONITOR.
ALSO...INSTABILITY WITH THIS SYSTEM APPEARS TO BE WELL SOUTH OF
AREA...SO NOT EXPECTING MUCH IN THE WAY OF CONVECTION.

SHOWERY AND COOL WITH UPSLOPE LOW CLOUDS AND COMMA HEAD MOISTURE
THURSDAY...WITH AT LEAST CLOUDS LINGERING A BIT INTO FRIDAY
ESPECIALLY MOUNTAINS. WENT SLIGHTLY BELOW HPC GUIDANCE FOR HIGHS
THURSDAY...OTHERWISE...HPC FORECAST ACCEPTED BEYOND THEN. BRISK
UPPER FLOW YIELDS UNCERTAINTY IN TIMING SMALL FEATURES THAT
PASS...INCLUDING A GENERALLY DRY COLD FRONT APPROACHING AROUND
SATURDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
EASTWARD MOVING COLD FRONT AT 12Z IS CROSSING THE MOUNTAINS AT
AROUND 10 KTS. WIDESPREAD PRECIP CONTINUES ALONG AND BEHIND THE
FRONT AS WAVE OF LOW PRESSURE RIDES UP THE FRONT FROM THE SOUTH.
COLD FRONT EXITS THE MOUNTAINS BY 14Z.

RAIN QUICKLY CHANGES TO SNOW OR A MIX OF RAIN AND SNOW BEHIND THE
FRONT. IN THE PRECIP...WIDESPREAD IFR IN THE RAIN AND SNOW.
CONDITIONS IMPROVING FROM THE WEST DURING THE DAY AS THE PRECIP
SHIFTS EAST...BECOMING MVFR CEILINGS BY 14Z WEST OF THE OHIO
RIVER...AND BY 18Z WEST A CRW-CKB LINE...AND BY 00Z MOUNTAINS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY.

AFTER 00Z...MVFR CEILINGS LINGER...BREAKING UP AFTER 06Z WEST OF THE
OHIO RIVER.

FORECAST CONFIDENCE: LOW TO MEDIUM

ALTERNATE SCENARIOS: CIGS MAY IMPROVE MORE QUICKLY TODAY IF THE
PRECIP MOVES OUT FASTER.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    L    L    L    M    M    M    M    M    M
HTS CONSISTENCY  L    L    L    M    H    H    H    H    M    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    L    L    L    L
EKN CONSISTENCY  L    L    L    L    M    M    M    M    L    M    M    M
PKB CONSISTENCY  L    M    M    L    L    M    M    M    M    M    M    M
CKB CONSISTENCY  L    L    L    M    M    L    M    M    L    M    M    M

AFTER 12Z MONDAY...
IFR POSSIBLE IN RAIN WEDNESDAY AND THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR WVZ005>011-017-
     019.
     FLOOD WATCH THROUGH THIS EVENING FOR WVZ013>016-018-020-
     024>040-046-047.
OH...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR OHZ066-067-075-
     076-083>087.
KY...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...SL/TAX
NEAR TERM...JMV
SHORT TERM...TAX
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Mar 6, 3:18 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
318 AM EST SUN MAR 6 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-070830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-
318 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ003-004-WVZ013>016-018-020-024>040-046-047-070830-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
318 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 6, 3:00 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EST SUN MAR 6 2011

WVZ038-046-047-061100-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
300 AM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL AFFECT POCAHONTAS...SOUTHEASTERN
WEBSTER AND SOUTHWESTERN RANDOLPH COUNTIES...

STEADY AND SOMETIMES HEAVY RAIN HAS FALLEN ACROSS THE REGION. SOME
AUTOMATED RAIN GAGES HAVE INDICATED UP TO AN INCH TO 1.50 INCHES OF
RAIN HAS FALLEN.  THIS RAIN WILL CONTINUE THROUGH THE EARLY MORNING
HOURS. THE GROUND IS BECOMING OR IS ALREADY SATURATED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 7973 3835 7976 3831 7980 3828 7978
      3819 7990 3811 7992 3808 7995 3805 8003
      3805 8011 3803 8016 3804 8027 3812 8038
      3823 8037 3833 8053 3858 7986 3839 7971

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:00 AM ESTSpecial Weather StatementRLXPocahontas3 hr
Mar 6, 5:31 AM ESTAreal Flood WarningRLXPocahontas3 hr
Mar 6, 11:31 AM ESTAreal Flood WarningRLXPocahontas3 hr
Mar 6, 11:37 AM ESTWinter Weather AdvisoryRLX7 hr
Mar 6, 1:56 AM ESTSpecial Weather StatementRLXJackson, Lawrence, Vinton4 hr
Mar 6, 9:21 AM ESTSpecial Weather StatementRLXMorgan, Washington4 hr

Nearby

Areal Flood Warnings in West Virginia, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.